What is an overdose?

An overdose means having too much of a drug, or a combination of drugs, for your body to cope with. Overdoses can be different depending on the drugs involved.

Signs of an opioid overdose

  • Can’t get a response
  • Snoring or gurgling noises
  • Shallow, irregular or no breathing
  • Blue lips (if pale-skinned)
  • Ashen look (if dark-skinned)
  • Limp body and heavy nod
  • Possible vomiting
  • Some mumbled verbal response but their eyes are rolled backwards. It may seem that the person is awake, but they are not.

What to do to if someone has overdosed

  1. Check for danger like un-capped needles
  2. Try to get a response
  3. If there’s no response, call 000
  4. Give them naloxone
  5. Rescue breathing
  6. Keep going until 000 or the ambulance tells you to stop
  7. If they start breathing, put them in the recovery position
  8. They shouldn’t be left alone for two hours
  9. Encourage them not to use for two hours

What is naloxone?

Naloxone reverses an opioid overdose, allowing the person to start breathing again.

If given naloxone a person might feel like they’re hanging out, but it will only last for 30–90 minutes. This means once the naloxone wears off they could drop again from their initial shot. Using again before the naloxone has worn off will cause another overdose.

If you’ve taken a break from using drugs (because of detox, rehab, jail, using less), then your tolerance can drop quickly. If you’ve had a break, start slowly, and test a small amount first.

Learn about half-life

Some drugs have a long half-life. The half-life of a drug is the time it takes for the concentration of it in your body to be reduced by half. There are drugs you might have taken yesterday which could still cause you to drop if you have a hit today. Some benzos, including diazepam (Valium) have a long half-life.

If you have bought the drug on the street, then there is no way to know for certain what the half-life is and how long it will stay in your system. This becomes more dangerous when using other drugs because the first batch is still active in your system.

Mixing Drugs

Most overdoses involve using more than one type of drug.

Mixing drugs is dangerous because different drugs act in different ways and combinations of drugs can have unpredictable effects on your body.

Mixing drugs doesn’t just mean taking them at the same time; you need to consider what else you have used that day.

OPIOIDS

Opioids is a broad term for a range of drugs that are derived from—or related to—the opium poppy. Commonly used opioids include oxycodone, morphine, codeine, heroin, fentanyl and methadone.

Opioids produce a calming effect by slowing down the messages to the central nervous system and brain, which also slows the rate of breathing.

BENZOS (BENZODIAZEPINES)

Benzos, which some people take to help with sleeping or to reduce anxiety, also slow the central nervous system and produce a calming effect and in turn slow the breathing.

Mixing benzos with opioids is particularly risky—they contribute to the risk of opioid overdose and are present in most fatal cases.

Opioids, benzos and alcohol are all depressant drugs.

When you take too much, or in combination, depressants can reduce normal functions such as breathing and heart rate until they eventually stop, resulting in brain damage or death.

See Benzos page for more information.

How to give Prenoxad
How to give Nyxoid

Where to get free naloxone in Victoria

You can get naloxone on a prescription or over the counter at a pharmacy.

Some fit shops can help you get naloxone for free.

Call DirectLine 1800 888 236 to find out where to access naloxone and be prepared.

See the list below of Victorian NSPs.

Victorian Needle and Syringe Programs (NSP) where you or a mate can get training about naloxone and free naloxone.

There are Victorian agencies that can train individuals to identify and respond to opioid overdose using naloxone. These agencies can also assist anyone to access free naloxone as part of the Victorian Government Naloxone Subsidy Initiative.

Ask at the Needle and Syringe Program at the following places. Some NSPs offer additional services to reduce harms such as overdose.

Metro Melbourne

Box Hill
Needle and Syringe Program at Carrington Health
Address: 43 Carrington Road, Box Hill VIC 3128
Phone: 9890 2220

Collingwood
Needle and Syringe Program at cohealth Innerspace
Address: 4/6 Johnston Street, Collingwood VIC 3066
Phone: 9448 5530

Dandenong
Needle and Syringe Program at Monash Health
Address: 84 Foster Street, Dandenong VIC 3175
Phone: 9792 7630

Footscray
Needle and Syringe Program at cohealth Healthworks
Address: 4-12 Buckley Street, Footscray VIC 3011
Phone: 9362 8100

Melbourne CBD
Needle and Syringe Program at Youth Projects, Living Room
Address: 7-9 Hosier Lane, Melbourne CBD VIC 3000
Phone: 9945 2100

Prahran
Needle and Syringe Program at Star Health
Address: 240 Malvern Road, Prahran VIC 3181
Phone: 9525 1300

 

Reservoir
Needle and Syringe Program at Your Community Health
Address: 125 Blake Street, Reservoir VIC 3073
Phone: 8470 1111

Richmond
Needle and Syringe Program at North Richmond Community Health
Address: 23 Lennox Street, Richmond VIC 3121
Phone: 9418 9830

Ringwood
Needle and Syringe Program at EACH
Address: 46 Warrandyte Road, Ringwood VIC 3134
Phone: 9871 1800

St Kilda
St Kilda Needle and Syringe Program
Address: 29 Grey Street, St Kilda, VIC 3182
Phone: 9536 7780

South Melbourne
Needle and Syringe Program at Star Health
Address: 341 Coventry Street, South Melbourne VIC 3205
Phone: 9525 1300

Regional Victoria

Ballarat
Needle and Syringe Program at Ballarat Community Health
Address: 12 Lilburne Street, Lucas VIC 3350
Phone: 5338 4500

Bendigo
Needle and Syringe Program at Bendigo Community Health Service
Address: 13 Helm Street, Kangaroo Flat VIC 3555
Phone: 54 300 500

Needle and Syringe Program at Bendigo Community Health Service
Address: 171 Hargreaves Street, Bendigo VIC 3550
Phone: 54 300 500

Needle and Syringe Program at Bendigo Community Health Service
Address: 3 Seymoure Street, Eaglehawk VIC 3556
Phone: 54 300 500

 

Geelong
Needle and Syringe Program at Barwon Health
Address: 40 Little Malop Street, Geelong VIC 3220
Phone: 4215 8714

Morwell
Needle and Syringe Program at LaTrobe Community Health
Address: 81/87 Buckley Street, Morwell VIC 3840
Phone: 1800 242 696

Mildura
Needle and Syringe Program at Sunraysia Community Health Service
Address: 137 Thirteenth Street, Mildura VIC 3500
Phone: 5021 7644

Download Resources

DL Flyer

A3 Poster

A3 Poster

Download Animation MP4

A3 Poster

A3 Poster

Wallet Card

Download Sticker 97x68mm